Florida, 2016

Damaging Wind in Florida, February 16, 2016

February 16, 2016 · NWS MLB · 1 event in 1 county or zone

An isolated thunderstorm within a squall line become severe and produced tree damage in rural, southeast Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated thunderstorm within a squall line become severe and produced tree damage in rural, southeast Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 16, 3:33 AM EST, 32 minutes earlier.

Area forecast discussion, Feb 16, 3:33 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
333 AM EST TUE FEB 16 2016

.DISCUSSION...

...TORNADO WATCH IN EFFECT FOR OSCEOLA...OKEECHOBEE...BREVARD...
INDIAN RIVER...ST LUCIE AND MARTIN COUNTIES UNTIL 8 AM...

CURRENTLY-TODAY...CAPE WIND PROFILERS SHOW LOW LEVEL WINDS 30-40
KNOTS BUT THE FLOW HAS BEEN VEERING AROUND TO THE SOUTH AND LOOKING
MORE UNIDIRECTIONAL WITH TIME. A BAND OF PRE FRONTAL CONVECTION HAS
BEEN MOVING EAST OVER THE GULF OF MEXICO AROUND 30 KNOTS.  AN AREA
OF CONVECTION THAT HAD FORMED OVER THE LOOP CURRENT WAS SPREADING
INLAND AHEAD OF THE CONVECTIVE BAND. THE LIGHTNING DETECTION NETWORK
SHOWS A DECREASE IN ACTIVITY EXCEPT FOR THE SOUTHERN END WHERE
INFLOW OF MORE MOIST/UNSTABLE AIR WAS BEING MAINTAINED.  FOR THIS
REASON A TORNADO WATCH HAS BEEN ISSUED FROM OSCEOLA/BREVARD
SOUTHWARD TO OKEECHOBEE AND THE TREASURE COAST.

THE LATEST HRRR SHOWS A BAND HOLDING TOGETHER AND CROSSING OUR AREA
FROM ABOUT 3 TO 8 AM...EXCEPT POSSIBLY SLOWING AND LINGERING UNTIL
LATE MORNING ALONG THE TREASURE COAST.

ONCE THE PRE FRONTAL CONVECTION SHIFTS OFFSHORE...THE HRRR IR CLOUD
PRODUCT SHOWS IT CLEARING OUT RATHER QUICKLY.  THE COLD FRONT WILL
BE SLOWING DOWN...SO THE AFTERNOON LOOKS WARM. SURFACE THETA E FIELD
SHOWS PASSAGE OF THE FRONT LATE IN THE DAY. TEMPS EXPECTED TO REACH
AROUND 80 DEGREES OVER MUCH OF THE AREA...EXCEPT MID-UPPER 70S IN
THE NORTH.

DRYING AND COOL AIR ADVECTION TONIGHT WILL DROP TEMPS DOWN INTO THE
UPPER 40S TO MID 50S UNDER MOSTLY CLEAR SKIES.

WED-SUN...MOSTLY DRY WITH NEAR NORMAL TEMPERATURES EXPECTED THROUGH
MUCH OF THE PERIOD. A WEAK COLD FRONT WILL CROSS THE AREA WEDNESDAY
BUT MODELS SHOW LIMITED MOISTURE WITH THIS BOUNDARY SO NOT
EXPECTING ANY RAINFALL. HIGH PRESSURE BUILDING IN BEHIND THE FRONT
WILL EVENTUALLY PUSH OFF THE MID ATLANTIC COAST AND SHIFT SOUTHEAST
WITH RIDGE AXIS GRADUALLY BUILDING DOWN ACROSS THE REGION INTO THE
WEEKEND. THIS WILL ALLOW LOW LEVEL NORTHERLY FLOW BEHIND THE FRONT
TO VEER ONSHORE LATE WEEK INTO THE WEEKEND. SOME MOISTURE INCREASE
IS INDICATED BY THE MODELS AND MAY SEE A FEW ONSHORE MOVING SHOWERS
BY WEEKS END...BUT FOR NOW RAIN CHANCES TOO LOW TO MENTION. HIGHS
WILL BE IN THE LOW TO MID 70S MOST DAYS WITH LOWS IN THE 40S AND
50S.

MON...FRONT MOVING ACROSS SOUTHEAST AND GULF COAST PUSHES THE
FLORIDA RIDGE SOUTH. SOUTHEAST WINDS SHIFT TO THE SOUTH THEN
SOUTHWEST. MOISTURE LEVELS DO NOT INCREASE APPRECIABLY SO MODEL
POP MAY BE A BIT HIGH.

&&

.AVIATION... A PERIOD OF MVFR-IFR WILL OCCUR WITH A PRE FRONTAL BAND
OF SHOWERS/STORMS. THE LATEST HRRR MODEL SHOWS THE BAND REACHING THE
INTERSTATE 4 CORRIDOR AROUND 09Z.  GUIDANCE INDICATES CONDITIONS
WILL BECOME VFR QUICKLY BEHIND THE BAND...MOST LIKELY BEFORE MIDDAY
AT ALL THE TAF SITES.

.MARINE...

TODAY-TONIGHT... ADVISORY CONDITIONS OVER ALL BUT THE IMMEDIATE
VOLUSIA COASTAL EARLY THIS MORNING. OCCASIONAL GUSTS TO GALE FORCE
WILL OCCUR OVER THE OUTER WATERS EARLY. SOUTH WINDS WILL VEER TO
SOUTHWEST  THEN BECOME WEST/NORTHWEST BEHIND THE FRONT LATE TODAY
AND TONIGHT. WINDS WILL DIMINISH TO 15 KNOTS OR LESS BY
AFTERNOON...BUT WILL HOLD ONTO ADVISORY THROUGH 4 PM DUE TO SEAS
BEING SLOW TO SUBSIDE.

WED-SAT...A WEAK FRONT WILL CROSS THE WATERS WEDNESDAY WITH
ELEVATED WESTERLY FLOW UP TO AROUND 15 KNOTS BECOMING NORTHWEST TO
NORTH INTO WEDNESDAY NIGHT. THIS WILL BUILD SEAS TO 6 TO 8 FEET
OFFSHORE/GULF STREAM WEDNESDAY NIGHT THROUGH DAY BREAK FRIDAY. SEAS
SUBSIDE TO 6 FEET AND LESS SATURDAY MORNING THROUGH SUNDAY NIGHT.

SUN...ANOTHER WEAK FRONT FORECAST TO MOVE THROUGH SATURDAY NIGHT
WITH EAST TO SOUTHEAST WINDS SHIFTING TO THE WEST AND NORTHWEST
SUNDAY BEHIND THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  50  71  48 /  20   0  10   0
MCO  80  51  76  49 /  20   0  10   0
MLB  81  51  74  51 /  30   0  10   0
VRB  80  52  74  51 /  40   0  10   0
LEE  77  50  74  47 /  20   0  10   0
SFB  78  50  74  49 /  20   0  10   0
ORL  79  52  74  50 /  20   0  10   0
FPR  81  53  74  51 /  40   0  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH UNTIL 8 AM EST THIS MORNING FOR INDIAN RIVER-
     MARTIN-NORTHERN BREVARD COUNTY-OKEECHOBEE-OSCEOLA-SOUTHERN
     BREVARD COUNTY-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR SEBASTIAN
     INLET TO JUPITER INLET 0-20 NM-VOLUSIA-BREVARD COUNTY LINE
     TO SEBASTIAN INLET 0-20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR FLAGLER
     BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-SEBASTIAN
     INLET TO JUPITER INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20-60 NM.

&&

SHORT TERM...LASCODY
IMPACT WX....WEITLICH
LONG TERM....WIMMER
Hazardous weather outlook, Feb 15, 7:00 PM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
700 PM EST MON FEB 15 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-161000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
700 PM EST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A BAND OF SHOWERS AND STORMS DEVELOPING OVER THE EASTERN GULF OF
MEXICO TONIGHT IS EXPECTED TO WEAKEN AS IT MOVES QUICKLY EASTWARD
ACROSS THE AREA AFTER MIDNIGHT...UP TO 35 TO 40 MPH. A FEW STRONGER
STORMS WILL BE POSSIBLE...MAINLY NORTH AND WEST OF THE TREASURE
COAST. THE MAIN THREAT FROM ANY STRONGER STORMS WILL BE STRONG GUSTY
WINDS UP TO 50 MPH AND SMALL HAIL.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS OVERNIGHT TONIGHT AND EARLY TUESDAY MORNING WILL
MOVE EAST TO NORTHEAST UP TO 30 TO 35 KNOTS ACROSS THE AREA.
WIND GUSTS IN EXCESS OF 35 KNOTS WILL ACCOMPANY A FEW OF THE
STRONGER STORMS.

.WIND AND SEA IMPACT...
A MODERATE TO FRESH SOUTHERLY BREEZE WILL CONTINUE OVERNIGHT AND
PRODUCE HAZARDOUS BOATING CONDITIONS FOR MOST OF THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS BOATING CONDITIONS WILL CONTINUE INTO TUESDAY MORNING.
SMALL CRAFT OPERATORS WILL PROBABLY NEED TO EXERCISE CAUTION
FROM MID TO LATE WEEK AS A MODERATE NORTH TO NORTHEAST BREEZE
GENERATES A MODERATE TO ROUGH CHOP...ESPECIALLY IN THE GULF
STREAM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED TONIGHT.

WEITLICH/ULRICH

In the hours before

Special weather statement, Feb 16, 2:52 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 AM EST TUE FEB 16 2016

FLZ045-047-053-147-160845-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-OSCEOLA FL-
ORANGE FL-
252 AM EST TUE FEB 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR ORANGE...OSCEOLA AND NORTHWESTERN
BREVARD COUNTIES UNTIL 345 AM EST...

AT 251 AM EST...DOPPLER RADAR WAS TRACKING A BAND OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAKE HART TO 9 MILES
SOUTHEAST OF BARTOW...AND MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...KISSIMMEE...TITUSVILLE...SAINT CLOUD AND WINTER PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR EAST CENTRAL
FLORIDA.

LAT...LON 2856 8146 2867 8067 2866 8067 2866 8066
      2859 8069 2861 8081 2858 8069 2848 8072
      2852 8078 2841 8075 2764 8100 2764 8114
      2765 8114 2806 8146 2801 8138 2808 8135
      2826 8164
TIME...MOT...LOC 0751Z 241DEG 19KT 2837 8116 2777 8177

LASCODY
Special weather statement, Feb 16, 3:36 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
336 AM EST TUE FEB 16 2016

FLZ045>047-053-141-147-161030-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-OSCEOLA FL-
ORANGE FL-COASTAL VOLUSIA COUNTY FL-SEMINOLE FL-
336 AM EST TUE FEB 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE...
SOUTHEASTERN SEMINOLE...OSCEOLA...NORTHERN BREVARD AND SOUTHEASTERN
VOLUSIA COUNTIES UNTIL 530 AM EST...

AT 335 AM EST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARMONY...OR 7 MILES NORTHWEST OF HOLOPAW...MOVING NORTHEAST AT 35
MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...COCOA...KISSIMMEE...TITUSVILLE...CAPE CANAVERAL AND
OVIEDO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR A PORTION OF
EAST CENTRAL FLORIDA.

LAT...LON 2901 8088 2846 8052 2839 8060 2828 8061
      2857 8060 2837 8067 2820 8059 2818 8063
      2859 8072 2859 8066 2863 8079 2877 8081
      2877 8080 2880 8084 2880 8085 2817 8064
      2788 8130 2804 8146 2808 8135 2826 8161
TIME...MOT...LOC 0835Z 237DEG 32KT 2824 8112

LASCODY
Special weather statement, Feb 16, 4:05 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 AM EST TUE FEB 16 2016

FLZ047-053-054-058-059-064-161030-
SOUTHERN BREVARD COUNTY FL-OSCEOLA FL-MARTIN FL-OKEECHOBEE FL-
ST. LUCIE FL-INDIAN RIVER FL-
405 AM EST TUE FEB 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...WESTERN MARTIN...
OKEECHOBEE...INDIAN RIVER...SOUTHEASTERN OSCEOLA AND SOUTHERN BREVARD
COUNTIES UNTIL 530 AM EST...

AT 404 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAKE KISSIMMEE TO
JUST WEST OF LAKE OKEECHOBEE...AND MOVING EAST NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...SEBASTIAN...VERO BEACH AND SATELLITE BEACH.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST FOR EAST CENTRAL
FLORIDA.

LAT...LON 2711 8066 2721 8079 2714 8087 2723 8099
      2736 8103 2739 8112 2749 8120 2766 8113
      2783 8122 2786 8130 2817 8062 2816 8064
      2816 8061 2793 8052 2794 8051 2810 8058
      2819 8059 2773 8038 2696 8047 2696 8061
TIME...MOT...LOC 0904Z 253DEG 29KT 2785 8129 2684 8143

LASCODY

The radar

The Melbourne radar (KMLB), 38 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
February 16, 4:05 AM EST to 4:06 AM EST
Where
Orange County, 11.14 mi ESE of Wewahatee
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.357, -80.931

A NWS storm survey confirmed straight-line winds estimated near 60 mph on Nova Road, south of State Road 520 in rural, southeast Orange County. A few pine trees were toppled and many large branches were downed along about a one-mile, north-to-south stretch of the roadway. Minor wind damage to smaller branches continued for about 2 miles northeast, crossing State Road 520 (wind estimated 45-55 mph).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612098.